New York, 2005

High Wind in New York, August 30, 2005

August 30, 2005 · NWS ALY · 1 event in 1 county or zone

On August 30, the remnant of hurricane Katrina moved north across the lower OhioRiver Valley. A weak southerly breeze reinforced the warm and very moist air coveringsoutheastern New York.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On August 30, the remnant of hurricane Katrina moved north across the lower OhioRiver Valley. A weak southerly breeze reinforced the warm and very moist air coveringsoutheastern New York. Strong wind gusts brought down several trees near Hurleyin Ulster County. A National Weather Service survey team examining the areaestimated the gusts were from 70 to 75 miles an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 30, 10:40 AM EST, 21 minutes earlier.

Area forecast discussion, Aug 30, 10:40 AM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1140 AM EDT TUE AUG 30 2005

.SHORT TERM (TODAY)...ISSUING FLOOD WATCH FOR TONIGHT THROUGH
WEDNESDAY NIGHT TO DEAL WITH TROPICAL RAINS FROM REMNANTS OF KATRINA.
EVEN THOUGH FLASH FLOOD GUIDANCE NUMBERS HIGH...THERE IS A THREAT
FOR SMALL STREAM AND URBAN FLOODING FROM RUNOFF FROM HEAVY TROPICAL
RAINS. RADAR WAS SWITCHED OVER TO THE TROPICAL Z-R RELATIONSHIP
EARLIER THIS MORNING.
&&

.LONG TERM (TONIGHT THROUGH SUNDAY)...THREAT FOR SEVERE WEATHER
WEDNESDAY AS FORECAST AREA EXPECTED TO BE IN WARM SECTOR WITH
REMNANTS OF KATRINA PASSING OVER WESTERN NEW YORK. SEE PREVIOUS
DISCUSSION FOR MORE INFORMATION.
&&

.AVIATION...VARIABLE SKIES ACROSS FORECAST AREA....MAINLY MVFR WITH
LOCALLY IFR. CONDITIONS WILL DETERIORATE THIS EVENING TO IFR AS RAIN
MOVES IN ASSOCIATED WITH KATRINA.
&&

.HYDROLOGY...ISSUING FLOOD WATCH TONIGHT THROUGH WEDNESDAY NIGHT
WITH TROPICAL RAINS. PRECIPITATION WATER OVER 2+ INCHES. ANY
CONVECTION CAPABLE OF DUMPING TORRENTIAL RAINS. MAIN STEM RIVER
FLOODING NOT ANTICIPATED.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH TONIGHT THROUGH WED NIGHT...CTZ001-013.
MA...FLOOD WATCH TONIGHT THROUGH WED NIGHT...MAZ001-025.
NY...FLOOD WATCH TONIGHT THROUGH WED NIGHT...
     NYZ032-033-038>043-047>054-058>061-063>066-082>084.
VT...FLOOD WATCH TONIGHT THROUGH WED NIGHT...VTZ013>015.
&&
Hazardous weather outlook, Aug 30, 3:08 AM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
408 AM EDT TUE AUG 30 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
408 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TODAY.  ANY
THUNDERSTORMS THAT FORM WILL MOVE FROM SOUTHWEST TO NORTHEAST AT
AROUND 25 MILES AN HOUR.  LOCALLY HEAVY RAINFALL BETWEEN ONE AND TWO
INCHES IS POSSIBLE WITH THUNDERSTORMS.

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT ARE LIKELY TO
CONTAIN HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY.  THESE
THUNDERSTORMS MAY OCCUR IN THE WARM AND HUMID AIR MASS TO THE
SOUTH OF THE LOW PRESSURE ASSOCIATED WITH THE REMNANT OF THE
TROPICAL SYSTEM NAMED KATRINA.  THE LOWEST PRESSURE IN THIS
SYSTEM WILL TRACK ACROSS THE ADIRONDACKS AND INTO CENTRAL VERMONT.
THE MAIN THREAT WILL BE DAMAGING WIND AND LOCALLY HEAVY RAINFALL.

BETWEEN 2 AND 4 INCHES OF RAINFALL IS POSSIBLE WITH KATRINA.  THE
HEAVIEST RAINFALL ACROSS THE ADIRONDACKS.  THE REGION HAS BEEN DRY
FOR QUITE SOME TIME AND CAN TAKE SEVERAL INCHES OF RAINFALL BEFORE
FLOODING OCCURS ON THE MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Ulster

When
August 30, 11:01 AM EST
Where
Eastern Ulster forecast zone
Measured
75 kt (86 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473787.